Neuronal nicotinic acetylcholine receptors (nAChRs) are implicated in several diseases of the central nervous system, including Alzheimer’s and Parkinson’s diseases. They play a role in modulating release of neurotransmittors and in the development and intervention of brain seizures and neurodegeneration caused by organophosphate poisoning, a major lethal threat in developing countries.
A method was developed to screen drugs for effects on nAChR. The method uses the ratiometric Ca2+-probe fura-2 to measure, with the aid of a plate reader, nicotine induced responses in the human neuroblastoma cell line SH-SY5Y. The method was validated using published data for the Alzheimer drug memantine.
Drugs that show effects against tremor and brain seizures were characterised, including the Parkinson drugs biperiden, procyclidine, and trihexphenidyl. These drugs all blocked nAChR with an IC50 in a narrow range from 0.75 µM to 1.5 µM. The potencies of the drugs at the nAChR were greater than at the NMDA receptors, implicating a relevance of drug effects on nAChR in the mechanisms of inhibition of seizures. The nAChR block of the drugs were use- and voltage-dependent, features particularly suitable for a drug used to restrain epileptogenic seizures. Caramiphen, a potent antagonist at muscarinic acetylcholine receptors, also blocks nAChR with an IC50 of 0.3 µM.
The novel NMDA-receptor blocker gacyclidine (GK11) was shown to block the nAChR with an IC50 of 0.3 µM for its racemate and 0.16 µM for the pure (-)-isomer. The novel finding that gacyclidine blocks nAChR makes this receptor a good candidate for the “non-NMDA” binding sites that have been established, but not yet identified, for gacycyclidine.
Several novel bis-quarternary pyridine compounds inhibited nAChR with IC50 values inversely correlated with the length of the carbon chain linker, differing from the relative potencies of the drugs at muscle nAChR. This finding is, because of ganglionic blockade, highly relevant in selecting a suitable candidate to combat organophosphate poisoning.